Nevada, 2011

High Wind in Nevada, March 20, 2011

March 20, 2011 · NWS LKN · 1 event in 1 county or zone

A strong low pressure system brought strong winds gusting up to 66 mph across southern Lander and southern Eureka counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong low pressure system brought strong winds gusting up to 66 mph across southern Lander and southern Eureka counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 20, 2:53 AM PST, 10 hours 37 minutes earlier.

Area forecast discussion, Mar 20, 2:53 AM PST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
353 AM PDT SUN MAR 20 2011

.SYNOPSIS...VERY STRONG WINDS WILL BLOW ACROSS NORTHERN NEVADA
TODAY AS A STRONG AND MATURE STORM SYSTEM PUSHES ACROSS THE WEST.
SNOW AND A SNOW/RAIN MIX WILL BEGIN TODAY AND CONTINUE THROUGH THE
OVERNIGHT. SOME AREAS IN THE SOUTHERN VALLEYS COULD SEE FOUR TO
EIGHT INCHES OF NEW SNOW...WITH THE MOUNTAINS SEEING A FOOT OR
MORE. AFTER A BRIEF BREAK TUESDAY...UNSETTLED WEATHER WILL
CONTINUE FOR THE REST OF THE WEEK.

&&

.SHORT TERM...TODAY THROUGH TUESDAY. VERY ACTIVE AND QUITE A
DIFFICULT FORECAST PERIOD TO START...WITH ONE OR TWO FLIES STILL STUCK
IN THE PROVERBIAL OINTMENT. SATELLITE IMAGERY THIS MORNING
DEPICTS A MATURE LOW PRESSURE SYSTEM SPINNING JUST OFF THE COAST
OF NORTHERN CA THIS MORNING. RUC13 MSLP ANALYSIS IS SHOWING A DEEP
989 MB LOW...WHICH IS A GOOD 4 TO 5 SD BELOW NORMAL. IMPRESSIVE
AREA OF CLOUDS AND MOISTURE CONTINUE TO STREAM SOUTH AND EAST OF
THE PARENT SYSTEM. SFC WINDS ACROSS THE CENTRAL AND EAST-CENTRAL
PARTS OF NV ARE GUSTING AT THIS TIME.

FIRST...WINDS CONTINUE TO BE QUITE IMPRESSIVE AT 700 MB...WITH AN
AREA OF SOLID 3-4 SD ABOVE NORMAL SHOWN IN THE GFS ENSEMBLES. SREF
GUIDANCE ALSO EQUALLY IMPRESSIVE WITH 850MB WINDS AT 4-5 SD ABOVE
NORMAL. MSLP GRADIENT OF 13 MB HAS BEEN VERY CONSISTENT WITH ALL
THE MODEL GUIDANCE FOR SOME TIME...THIS MORNING BEING NO DIFFERENT.
THEREFORE...HAVE UPGRADED THE HIGH WIND WATCH INTO A HIGH WIND WARNING
FOR SOUTHERN LANDER/EUREKA...WHITE PINE...AND NORTHERN NYE
COUNTIES FOR THIS MORNING BEGINNING AT 15Z TODAY LASTING UNTIL 06Z
TONIGHT. FOR AREAS OUTSIDE OF THE WARNING...NORTHERN LANDER/EUREKA
AND ELKO COUNTIES...HAVE ISSUED A WIND ADVISORY. WE ARE CONCERNED
THAT WINDS COULD GUST TO NEAR WARNING CRITERIA IN ELKO AND
NORTHERN LANDER/EUREKA...BUT THE THINKING IS THAT AREAL COVERAGE
WILL NOT BE MET AND THESE GUSTS LOCALIZED. HUMBOLDT COUNTY WILL
ALSO BE WINDY...BUT AGAIN THE THINKING WAS THAT WIDESPREAD
ADVISORY SPEED WINDS WERE NOT GOING TO BE REACHED DUE TO PROXIMITY
OF SURFACE LOW...WHICH IS FORECAST TO BE IN AND NEAR HUMBOLDT.
WITH ALL THIS WIND...BLOWING DUST COULD BE AN ISSUE FOR AREAS IN
THE WEST SO HAVE ADDED THIS DESCRIPTOR TO THE WX GRIDS FOR TODAY.

SECOND PRODUCT WAS THE PREVIOUSLY ISSUED WINTER STORM WATCH. MUCH
INTER-OFFICE DISCUSSION WAS HAD ON HOW THIS EVENT WAS GOING TO
UNFOLD AND HOW TO HANDLE IT. HAVE UPGRADED THE WATCH INTO A WINTER
WEATHER ADVISORY FOR ALL ELEVATIONS OF SOUTHERN
LANDER/EUREKA...WHITE PINE...AND NORTHERN NYE COUNTIES FOR TONIGHT
INTO TOMORROW. PREVIOUS MODEL RUNS SHOWED STRONG 250MB JET ENERGY
AND DEEP MOISTURE PIERCING INTO NORTHERN NYE COUNTY LATER
TONIGHT...WHICH PROMPTED THE WATCH ISSUANCE. CURRENT RUN OF THE
GFS HAS SHIFTED THIS MOISTURE AND ENERGY FURTHER EAST...WHICH HAS
BEEN A CONSISTENT MESSAGE WITH THE EUROPEAN MODEL. STILL IN A GOOD
AREA OF LIFT HOWEVER. THE EUROPEAN HAS GENERATED MUCH LESS QPF
THOUGH THAN THE GFS AND NAM. THINKING WE WILL GET DECENT SNOWFALL
IN THE MOUNTAIN AREAS OF THE AFOREMENTIONED COUNTIES...ESPECIALLY
THE SOUTH AND SOUTHEAST FACING SLOPES DUE TO UPSLOPE...BUT VALLEY
AMOUNTS ARE PROGGED TO BE A BIT LESS...WHICH IS WHAT THE EC HAS
SHOWN FAIRLY CONSISTENTLY. THEREFORE...THE SNOW AMOUNTS IN THE WINTER
WEATHER ADVISORY WILL BE PEGGED TO A HIGH END ADVISORY FOR A
24-HOUR ISSUANCE PERIOD. THE BEST PERIOD OF SNOW WILL PROBABLY
OCCUR DURING THE OVERNIGHT...AROUND THE 06-12Z MONDAY TIME FRAME.
WITH THE STRONG WINDS IN THE EARLY EVENING HOURS...WILL HEAVILY
HIGHLIGHT THE DIMINISHED VSBYS DUE TO BLOWING AND DRIFTING SNOW IN
THE HIGH IMPACT WEATHER WEB BRIEFING...ADVISORY PRODUCT...AND
HWO...AS TRAVEL ALONG US50 AND US 6...ALONG WITH THE STATE ROUTES
IN THE COUNTIES MENTIONED ABOVE WON'T BE RECOMMENDED TONIGHT INTO
TOMORROW.

FOR OTHER AREAS IN NORTHERN NEVADA...ELKO AND HUMBOLDT
COUNTIES...WILL PROBABLY SEE A GENERAL 1 TO 4 INCHES OF SNOW FOR
THE OVERNIGHT PERIOD. UPSLOPE AREAS...MAINLY SOUTH AND SOUTHEAST
FACING SLOPES...WILL SEE SOME UPSLOPE ENHANCEMENT.

SURFACE WINDS WILL AGAIN BE BREEZY TO WINDY MONDAY BUT IT DOES NOT
APPEAR ANY WIND PRODUCTS WILL BE NEEDED. HAVE CONTINUED SNOW
SNOW/RAIN MIX DURING THE AFTERNOON MONDAY AS THE UPPER TROUGH ACIS
SLOWLY TRIES TO PUSH EAST. DUE TO THE HIGH SUN ANGLE AND NEAR
SPRING ON THE CALENDAR...SNOW ACCUMULATIONS MAY BE TOUGH DURING
THE DAY ON MONDAY AND COULD END UP WITH A VERY HEAVY...WET...AND
SLUSHY SNOW. AS MENTIONED...MOST OF THE SNOW SHOULD FALL DURING
THE OVERNIGHT HOURS SUNDAY INTO MONDAY.

MAY SEE A BREAK ON TUESDAY AS A BASICALLY WEST TO EAST FLOW SETS
UP OVER THE AREA...BUT PLENTY OF MOISTURE HANGING AROUND TO KEEP
A CHANCE FOR CLOUDS AND LIGHT PRECIPITATION WITH BREEZY CONDITIONS.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. VERY ACTIVE/WET
WEATHER PATTERN EXPECTED TO CONTINUE FOR THE LONG TERM. A LONG
SERIES OF PACIFIC TROUGHS WILL PROVIDE FOR MULTIPLE OPPORTUNITIES
FOR RAIN/SNOW FOR THE GREAT BASIN...MID WEEK THROUGH NEXT WEEKEND.

TUESDAY NIGHT...VERY BRIEF SHORTWAVE RIDGING WILL END MOST PRECIP
TEMPORARILY. THIS BREAK WILL NOT LAST LONG...AS NEXT STRONG PACIFIC
TROUGH QUICKLY SPREADS ITS INFLUENCE INTO NEVADA ON WEDNESDAY.
INCREASED POP GRIDS WESTERN ZONES WEDNESDAY AND AREAWIDE WEDNESDAY
NIGHT. ALTHOUGH WARM AIR ADVECTION AHEAD OF THE TROUGH WILL LIKELY
MIX IN SOME RAIN SOUTH/EAST...IT APPEARS MUCH OF WHAT FALLS WILL
TAKE THE FORM OF SNOW. IN FACT...00Z GFS TIMING SUGGESTS MUCH OF THE
SNOW WILL FALL DURING THE NIGHT...WED NIGHT THROUGH THURSDAY
MORNING...TAKING OUT THE LATE MARCH SOLAR INSOLATION FACTOR AND
ALLOWING SNOW TO ACCUMULATE MORE READILY. POP GRIDS WERE
SUBSTANTIALLY INCREASED...BUT 00Z MEX/MRA GUIDANCE SUGGESTS LIKELY
POPS FOR MOST LOCALES...SO FUTURE SHIFTS WILL NEED TO PUSH POPS
HIGHER.

ANOTHER VERY BRIEF BREAK ON THURSDAY...WITH A WEAK SHORTWAVE RIDGE
PASSING OVER NEVADA AS PACIFIC TROUGH QUICKLY RELOADS ALONG THE WEST
COAST. KEPT MOST VALLEYS DRY ON THURSDAY WITH ONLY A FEW SNOW
SHOWERS ON THE MOUNTAINS. AGAIN...NEXT TROUGH WILL QUICKLY SPREAD
MAINLY SNOW INTO THE GREAT BASIN THURSDAY NIGHT AND FRIDAY MORNING
ACCORDING TO 00Z GFS. IT IS ON THIS WAVE THAT MODEL TIMING BEGINS TO
DEFER...WITH 00Z ECMWF ALMOST A FULL DAY SLOWER. NORMALLY...AM
INCLINED TO BELIEVE THE ECMWF AT THIS RANGE WITH THE GFS HAVING A
PROGRESSIVE BIAS. HOWEVER...WITH YET ANOTHER TROUGH QUICKLY
APPROACHING FROM THE PACIFIC...FEEL TROUGH WILL BE MORE PROGRESSIVE
AND INCREASED POPS FOR THURSDAY NIGHT/FRIDAY MORNING AT LEAST CLOSER
TO 00Z MEX GUIDANCE. THIS TROUGH WILL BE COLD ENOUGH TO PRODUCE
ACCUMULATING SNOW...BUT TIMING IS IN QUESTION. NO REST FOR THE
WEARY...00Z ECMWF PROGS YET ANOTHER STRONG COLD TROUGH PASSAGE
ACROSS NEVADA NEXT SUNDAY/MONDAY. THIS SYSTEM LOOKS VERY COLD WITH
700 MB TEMPS FALLING TO LESS THAN -12C MONDAY...BUT WE HAVE LOTS OF
WEATHER TO DEAL WITH BETWEEN NOW AND THEN. BT

&&

.AVIATION...CLOUD CEILINGS GRADUALLY LOWER TODAY...WITH MVFR
LIKELY AT ALL TAF SITES BY 00Z MON. AS LOW PRESSURE STRENGTHENS OVER
NW NEVADA TODAY...EXPECT BOTH PRECIP COVERAGE AND WINDS TO INCREASE.
-SHRASN WILL BEGIN FIRST NEAR SUNRISE AT KTPH...MOVE TO NEAR
KWMC/KELY BY MIDDAY...NEAR KEKO BY 00Z MON. PRECIP WILL BE LIGHT
THROUGH SUN...BUT VIS WILL REDUCED IN ANY -SHSN.

PRIMARY IMPACT TO AVIATION OPERATIONS SUNDAY WILL BE VERY STRONG
WINDS. AFTER 18Z...EXPECT S/SE WINDS TO AVERAGE 20-35 KTS...WITH
WIND GUSTS OF 45-50 KTS LIKELY. CONFIDENCE IS HIGHEST ON THESE GUSTS
AT KELY...BUT BOTH KTPH/KEKO WILL GUST WELL OVER 40 KTS AT TIMES.
WINDS WILL BE SOMEWHAT LESS AT KWMC...20 KTS WITH GUSTS NEAR 30 KTS.
STRONG SE WINDS WILL CONTINUE WELL INTO THE EVENING...PARTICULARLY
AT KELY.

WIDESPREAD SNOW EXPECTED TO IMPACT AVIATION AT ALL TAF SITES
MONDAY...WITH IFR LIKELY AT TIMES. BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM PDT THIS EVENING
FOR EXTREME EASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY.

HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM PDT
MONDAY FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

&&

86/99/99
Hazardous weather outlook, Mar 20, 5:23 AM PST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
623 AM PDT SUN MAR 20 2011

NVZ031>034-036-211330-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
623 AM PDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND NORTHEAST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A POTENT STORM SYSTEM WILL BRING WINDY CONDITIONS TO THE AREA
TODAY. THESE WINDS WILL DEVELOP THIS MORNING AS SOUTH TO SOUTHEAST
WIND SPEEDS INCREASE TO 20 TO 30 MPH WITH GUSTS TO 55 MPH IN ELKO
AND NORTHERN LANDER/EUREKA COUNTIES. LOCALLY WINDIER LOCALES COULD
SEE WIND GUSTS AS HIGH AS 60 MPH...BUT THESE SHOULD BE ISOLATED.
AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FROM 8 AM TO 11 PM
PDT.

THIS STRONG SYSTEM WILL BRING INCREASING MOISTURE TO NORTHERN
NEVADA LATER THIS MORNING INTO TONIGHT. RAIN AND SNOW SHOWERS WILL
DEVELOP TODAY. AS THE EVENING DRAWS NEAR ANY RAIN WILL CHANGE TO
SNOW. SNOW AMOUNTS ARE EXPECTED TO RANGE FROM A TRACE TO AN INCH
IN THE VALLEYS TODAY THROUGH TONIGHT...WITH MAYBE ONE TO THREE
INCHES IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE WINTER SYSTEM WILL GRADUALLY WORK ITS WAY THROUGH THE REGION
ON MONDAY. GENERAL SNOW AMOUNTS LOOK TO BE ON THE ORDER OF UP TO 2 INCHES
IN THE VALLEYS WITH 2 TO 4 INCHES IN THE MOUNTAINS.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK...WITH BRIEF
BREAKS IN BETWEEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-035-037-211330-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
623 AM PDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A POTENT STORM SYSTEM WILL BRING VERY STRONG WINDS TO THE AREA TODAY.
THESE WINDS WILL DEVELOP THIS MORNING AS SOUTH TO SOUTHEAST WIND SPEEDS
INCREASE TO 30 TO 40 MPH WITH GUSTS TO 60 MPH IN NORTHERN
NYE...SOUTHERN LANDER/EUREKA...AND WHITE PINE COUNTIES. AS A
RESULT...A HIGH WIND WARNING HAS BEEN ISSUED FROM 8 AM TO 11 PM
PDT.

THIS STRONG SYSTEM WILL BRING INCREASING MOISTURE TO CENTRAL
NEVADA LATER THIS MORNING THROUGH MONDAY. RAIN AND SNOW SHOWERS
WILL DEVELOP TODAY. AS THE EVENING DRAWS NEAR ANY RAIN WILL CHANGE
TO SNOW. SNOW COULD BECOME HEAVY AT TIME DURING THE
OVERNIGHT...AND COMBINED WITH BREEZY TO WINDY CONDITIONS...COULD
CAUSE NEAR WHITEOUT CONDITIONS IN PORTIONS OF CENTRAL NEVADA. AS
A RESULT...A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS
BEEN ISSUED AND WILL BE VALID FROM 5 PM SUNDAY TO 5 PM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE WINTER SYSTEM WILL GRADUALLY WORK ITS WAY THROUGH THE REGION
ON MONDAY. ALL TOLD...GENERAL SNOW AMOUNTS LOOK TO BE IN THE 4 TO
8 INCH RANGE BELOW 6500 FEET AND 8 TO 12 INCHES ABOVE 6500 FEET.
SOME MOUNTAIN RANGES AT OR ABOVE 6500 FEET...ESPECIALLY IN
NORTHERN NYE COUNTY...COULD SEE ISOLATED AMOUNTS OF 12 TO MAYBE
18 INCHES OF NEW SNOW.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK...WITH BRIEF
BREAKS IN BETWEEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-211330-
HUMBOLDT COUNTY-
623 AM PDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

BREEZY TO WINDY CONDITIONS WILL DEVELOP OUT AHEAD OF A STRONG
PACIFIC STORM SYSTEM TODAY. SOUTH TO SOUTHEAST WINDS WILL INCREASE
TO 20 TO 30 MPH WITH GUSTS TO 40 MPH DURING THE AFTERNOON. RAIN
AND SNOW SHOWERS WILL ALSO DEVELOP TODAY AND LASTING THROUGH THE
NIGHT. EXPECT UP TO AN INCH BELOW 6500 FEET WITH ABOUT 2 TO 4
INCHES IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN AND SNOW SHOWERS WILL CONTINUE MONDAY WITH ABOUT UP AN INCH
IN ACCUMULATION IN THE VALLEYS AND 1 TO 2 INCHES IN THE MOUNTAINS.
TOTAL SNOW ACCUMULATION OF UP TO 3 INCHES IN THE VALLEYS AND 3 TO
6 IN THE MOUNTAINS. UNSETTLED WEATHER WILL CONTINUE THROUGH THE
WEEK...WITH BRIEF BREAKS IN BETWEEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Lander & S Eureka

When
March 20, 1:30 PM PST to 2:45 PM PST
Where
S Lander & S Eureka forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Wind gusts up to 66 mph were reported by the Austin RAWS and gusts to 60 mph were reported at the Eureka Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279073.